In recent weeks, gynecologists have received numerous complaints about disruptions in menstrual cycles.
These reports include early or delayed menstruation, spotting between periods, prolonged bleeding, and increased flow. It is important to understand the significance of these changes and when to take them seriously.
Furthermore, this article explores how female soldiers and fighters can alleviate menstrual symptoms.
The menstrual cycle
The menstrual cycle, even in women with typically regular cycles, can be influenced by physical factors like vaccinations, infections, and inflammation, as well as mental conditions. Since the conflict began on October 7, gynecologists have observed a growing number of patients with menstrual changes such as delays, premenstrual symptoms, and increased bleeding.
It is worth noting that the length of the menstrual cycle naturally varies for most women, regardless of external factors. This phenomenon has been widely acknowledged and studied over the past decades.
A recent study, based on data from tens of thousands of users of a dedicated application, revealed that half of women experience variations of five or more days between cycles. Less than one percent of women had the same cycle length for four consecutive cycles.
Women in war zones: Changes to their menstrual patterns
The menstrual cycle is regulated by hormones produced by the pituitary gland, which can be influenced or temporarily disrupted by physical or emotional stress. A study comparing menstrual cycle data of women in war zones to a control group found that three months after the war, 10-35% of women reported changes in their menstrual patterns, compared to 2.6% of women in peaceful areas.
However, most women returned to their usual pattern within six months without requiring medical intervention. Another study conducted in Ukraine during a war observed that 65.8% of 120 girls experienced changes in their menstrual cycles, including increased pain, heavier bleeding, and even the temporary cessation of menstruation. This phenomenon was associated with mental stress and changes in nutritional status.
Although menstrual cycle changes are common, particularly during times of war, it is essential to know when to consult a gynecologist. Seek medical advice if:
- A. Menstrual bleeding occurs after at least one year of no periods due to menopause.
- B. Heavy bleeding lasts for more than 5 days.
- C. Any changes, especially the cessation of menstruation, persist for more than six months.
Since many Israeli women serve in the army regularly or as reserves, they may have concerns about managing their menstrual cycles, dealing with associated symptoms, and maintaining hygiene.
Some female soldiers opt to delay menstruation for a few months by continuously using regular birth control pills. For packs with 21 pills, complete one pack and immediately start the next without the usual one-week break. For packs with 28 pills, skip the last 4 placebo pills (without hormones) and start the next pack right away.
To prevent unexpected menstruation, take a break every three months or stop in the middle of a pack to allow for a period if no further delay is needed.
For those not using birth control pills but still wishing to delay menstruation, taking progesterone pills can be an option. Take two pills a day, starting three to five days before the expected period and continue for up to 21 days.
Hormonal intrauterine devices can also be used to prevent pregnancy and gradually reduce or stop menstruation. However, the device must be inserted by a doctor, and the process is gradual, not immediate.
Women who smoke or have a hypercoagulable disorder can use progesterone-only pills or progesterone injections for three-month protection.
Menstruation is important
Menstruation protects against endometrial cancer later in life, but using progesterone through pills, devices, or injections can offer the same protective effects. Therefore, there is no need to worry about postponing menstruation for several months.
Temporarily delaying periods through hormonal means does not affect long-term fertility, but it is possible for delayed menstruation to persist for an unknown period (usually weeks to a few months) after stopping hormonal treatment.